MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; HARMONIC ACE

INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; HARMONIC ACE
Model Number 420274-03
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Nerve Damage (1979)
Date of Event 09/12/2019
Type of Reportable Event Serious Injury
Event or Problem Description
As part of a legal dispute intuitive surgical, inc.(isi) received information from a legal document, served on 16-sep-2021, regarding a patient that underwent an unspecified da vinci-assisted procedure on (b)(6) 2019.The legal document alleged that the surgeon of record used a ¿da vinci si robotic surgical system¿ to surgically remove a mediastinal mass in the patient¿s chest and a ¿harmonic knife¿ pulled the patient¿s phrenic nerve into the instrument blade, resulting in ¿transecting it¿, causing the patient to have limited ability to breath.More specifically, it was alleged that the ¿harmonic scalpel control system and operation created a vacuum in its operation¿ that pulled the patient¿s phrenic nerve into the harmonic blade.The legal document alleged ¿unreasonably dangerous products¿ were a ¿producing cause of the patient¿s severe injury¿ and that ¿there was a safer alternative design for aforementioned products¿.The legal document alleged the following, specific to the ¿da vinci si robotic surgical system¿: ¿the da vinci si robotic surgical system was in a condition that rendered it unreasonably dangerous, as there was a failure to give adequate warnings of the product¿s dangers that were known, or by the application of reasonably developed human skill and foresight should have been known or failure to give adequate instructions to avoid such dangers, which failure rendered the product unreasonably dangerous as marketed.More specifically, the products did not include an adequate warning of the possibility of a vacuum drawing tissues and other structures into the harmonic scalpel.Said unreasonably dangerous product was a producing cause of [the patient¿s] severe injury that resulted in damages¿ and that ¿defendant failed to exercise ordinary care in the manufacturing of the da vinci si robotic surgical system by failing to properly assemble the harmonic scalpel.More specifically, defendant failed to assemble these products to prevent a vacuum from forming with the use of the harmonic scalpel that was a proximate caused [the patient¿s] severe injury which resulted in damages.¿ the legal document alleged negligent design, negligent marketing, and breach of the ¿warranty of merchantability¿.The legal document further alleged ¿defendant falsely represented to the [surgeon of record] that da vinci si robotic surgical system, when used as instructed, was safe when in fact it was dangerous to the health of patients, including [the patient]¿ and ¿defendant failed to exercise reasonable care in obtaining or in communicating the information regarding the safe use of the device and otherwise failed to exercise reasonable care in transmitting information to the [surgeon of record]¿.
 
Additional Manufacturer Narrative
Based on the current information provided, the root cause of the customer reported failure mode cannot be determined or is unknown.If additional information is received, a follow-up mdr will be submitted.A site history complaint review was conducted on 21-sep-2021 and did not show any additional complaints related to this event.No image or video clip for the reported event was submitted for review.A system log review was conducted which showed record of two da vinci-assisted procedures performed on system sh1769 for the listed surgeon of record on the reported event date of (b)(6) 2019.Per log review for both procedures, it was observed that the same harmonic ace curved shears instrument pn: 420274-03 || ln: n10180827-713 || sn: (b)(4) was used in both procedures and it was used in subsequent procedures through its end of uses with no additional complaint record against the instrument.The described event meets the criteria of a reportable adverse event.A legal document alleged a patient nerve injury which resulted from use of a "harmonic knife" instrument during a "da vinci si robotic surgical system" case.The patient's phrenic nerve was allegedly transected which resulted in the alleged "severe injury" causing the patient to have limited ability to breath.Additional event details and the root cause of the reported event are currently unknown.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
Additional information can be found in sections: a2, a3, b6, b7, g3, g6, h2, h6, and h10.Intuitive surgical, inc.(isi) obtained additional information related to this event through procedure/operative notes.The patient underwent a "bilateral robotic-assisted thoracoscopy with thymectomy" procedure as well as "subxiphoid removal." it was reported that the patient lost a total of 25 ml of blood during this procedure.Per the procedure/operative notes, the surgeon noted the following: ¿while working along the course of the phrenic nerve anteriorly, it appeared that the phrenic nerve was pulled into the dissection and there was a good likelihood that the right phrenic nerve was transected with the harmonic scalpel approximately 2 cm above the diaphragm.This was noticed.I discussed this with my partner, [surgeon name], and although a unilateral phrenic nerve injury is usually well tolerated, we consulted the plastic and reconstructive surgery service.They performed an intraoperative consultation and ultimately decision was made to follow the patient's chest x-ray and symptoms, to consider nerve grafting for repair within the perioperative period if necessary.Once this plan was decided upon, the thymus and pericardial thymic fat pad was mobilized anterior to the phrenic nerve to the level of the internal mammary vein.¿ the surgeon proceeded with the procedure.Later during the procedure and after the da vinci si robotic system was undocked and redocked, the surgeon noted, "the mass appeared close to the left phrenic nerve and using bipolar cautery, the pericardial thymic tissue was divided approximately 1 cm anterior to the phrenic nerve.The phrenic nerve was visually intact throughout its length." additionally, after the mass was removed during the procedure, hemostasis was checked and found to be adequate.The surgeon further noted that "the phrenic nerve was inspected on the left and found to be intact." at the conclusion of the procedure, the surgeon noted that "the patient was returned to the supine position, extubated in the operating room and transferred to the recovery room in stable condition." there is no documentation within the procedure/operative notes that a malfunction of a da vinci system, instrument, or accessory occurred.

Brand Name
ENDOWRIST;DAVINCI SI
Common Device Name
HARMONIC ACE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
david wang
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key12619798
Report Number2955842-2021-11297
Device Sequence Number1478681
Product Code NAY
UDI-Device Identifier00886874111758
UDI-Public(01)00886874111758(10)N10180827
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K112584
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 09/16/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number420274-03
Device Catalogue Number420274
Device Lot NumberN10180827 713
Was Device Available for Evaluation? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/16/2021
Supplement Date Received by Manufacturer11/09/2021
Initial Report FDA Received Date10/12/2021
Supplement Report FDA Received Date12/09/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/24/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age62 YR
Patient SexMale